Lipid-lowering efficacy and safety after switching to atazanavir-ritonavir-based highly active antiretroviral therapy in patients with human immunodeficiency virus.
ABSTRACT To evaluate the efficacy, safety, and lipid-lowering effects after switching from a non-atazanavir-containing, protease inhibitor-based highly active antiretroviral therapy (HAART) to atazanavir-ritonavir-based HAART in patients infected with human immunodeficiency virus (HIV).
Multicenter, noncontrolled, retrospective study.
Three tertiary teaching hospitals.
Thirty-six patients with HIV infection, aged 18 years or older, who were receiving non-atazanavir-containing, protease inhibitor-based HAART that was switched to atazanavir 300 mg-ritonavir 100 mg-based HAART without changes in nucleoside reverse transcriptase inhibitors and confounders known to alter serum lipid levels.
Lipid profiles measured 4 weeks-6 months before the switch, as well as follow-up lipid profiles measured 4 weeks-6 months after receiving the new HAART regimen, were evaluated. The switch resulted in the following changes in lipid levels: total cholesterol -9% (p=0.002), low-density lipoprotein cholesterol -13% (p<0.001), high-density lipoprotein cholesterol (HDL) -2% (p=0.431), triglycerides -23% (p=0.007), non-HDL -11% (p=0.002), total cholesterol:HDL ratio -10% (p=0.004), and triglyceride:HDL ratio -24% (p=0.019). A subgroup analysis was conducted on the lipid profiles of nine patients who still met the strict inclusion and exclusion criteria up to 9 months after the switch; it showed that the reductions in their lipid profiles were sustained. In addition, 33% more patients achieved their National Cholesterol Education Panel (NCEP) Adult Treatment Panel (ATP) III cholesterol goals. No significant changes were noted in median (interquartile range) CD4+ counts (372 [236-551] and 361 [217-464] cells/mm(3), p=0.118) or in number of patients with undetectable HIV viral loads ([defined as < 50 copies/ml] 32/36 and 31/36 patients, p>0.05) between baseline and after the switch, respectively.
Switching to an atazanavir-ritonavir-based HAART regimen was associated with significant improvement in lipid profiles, similar to those seen in clinical trials, without compromising safety or viral and immunologic control. In addition, more patients were able to achieve their NCEP ATP III goals.
- [Show abstract] [Hide abstract]
ABSTRACT: Introduction: Patients on antiretroviral combination therapy, experiencing drug toxicity or inconvenience, require alternative options maintaining virological suppression. The protease inhibitor atazanavir is a promising candidate. Areas covered: Published studies exploring a switch to atazanavir-based regimens were systematically reviewed from medical databases and evaluated with regard to efficacy, safety, unboosted use, monotherapy, and hepatitis C coinfection. Randomized trials comparing a switch toward ritonavir-boosted atazanavir versus therapy continuation revealed for antiretroviral efficacy, lipid profiles, and glucose tolerance a similar outcome, if the comparator was lopinavir-ritonavir and better by trend for patients previously using nelfinavir/indinavir or subsequently switching to ritonavir-sparing atazanavir, whereas lipodystrophy was hardly improved. Most clinical chemistry markers improved, except for hyperbilirubinemia, but visible jaundice was rarely a discontinuation reason. ALT levels or glucose tolerance remained similar, or improved. Maintenance strategies including switch from boosted to unboosted atazanavir seemed to be very effective, especially if the regimen was tenofovir sparing; boosted PI monotherapy cannot be recommended to date. For HCV-genotype 1 coinfected individuals requiring treatment modification, atazanavir is the only protease inhibitor recommended for telaprevir coadministration. Expert opinion: Atazanavir-based antiretroviral triple therapy is a valuable and effective option for patients who need to switch from another stable protease inhibitor regimen for convenience or tolerability reasons.Expert Opinion on Pharmacotherapy 10/2012; 13(16):2355-67. · 2.86 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Insulin resistance (IR) was one of the first metabolic complications reported with highly active antiretroviral therapy for HIV infection. It continues to be of concern despite the introduction of newer antiretrovirals with safer metabolic profiles and is associated with inflammation and the development of diabetes mellitus. As the HIV-infected population ages, the prevalence of IR is likely to rise. Specific antiretrovirals can increase insulin resistance through two principal mechanisms, either directly by interfering with insulin signalling at the cellular level or indirectly as a consequence of defects in lipid metabolism (lipotoxocity) arising from antiretroviral toxicities such as the IR observed in those with HIV-associated lipodystrophy. There is considerable overlap between different antiretrovirals in their propensity to cause IR making it more difficult to attribute development of IR to a particular antiretroviral medication. In addition, in the setting of a generalised epidemic of obesity that exists in many populations worldwide, HIV-infected patients may be more prone to the consequences of antiretroviral-induced insulin resistance and diabetes mellitus. Optimal screening and treatment strategies for IR in treated HIV infection have not been established. In this article we review current opinion on insulin resistance in HIV and identify potential areas for future research.Best Practice & Research: Clinical Endocrinology & Metabolism 06/2011; 25(3):443-58. · 4.91 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Effective highly active antiretroviral therapy (HAART) for human immunodeficiency virus-1 (HIV) infection has led to marked improvement in life-expectancy for those infected with HIV. Despite reductions in the incidence of AIDS with effective treatment, patients continue to experience considerable morbidity and mortality from non-AIDS illness such as premature cardiovascular disease, liver failure and renal failure. These morbidities, particularly premature cardiovascular disease, are thought to be related to a combination of the effects of an ageing HIV-infected population coupled with long-term effects of HIV infection and antiretroviral therapy (ART). One of the principle drivers behind the well documented increase in the risk of cardiovascular disease in HIV-infected patients is dyslipidemia.This review will focus on the clinical presentation of HIV and ART-associated dyslipidemia, what is known of its patho-physiology, including associations with use of specific antiretroviral medications, and suggest screening and management strategies.The Open Cardiovascular Medicine Journal 02/2011; 5:49-63.